Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 43, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 16, 1997, 2:20 PM CDT for Lincoln County, Wisconsin. It was in force for 80 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 2:20 PM CDT (19:20 UTC)
- Expired
- Jul 16, 1997, 3:40 PM CDT
- In force
- 80 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Lincoln County, WI
The radar
The Green Bay radar (KGRB), 158 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 2:30 PM CDT | Thunderstorm Wind 52 | Tomahawk, WI | |
| Jul 16, 2:40 PM CDT | Hail 1.5 | Tomahawk, WI | |
| Jul 16, 3:05 PM CDT | Hail 0.75 | Gleason, WI | |
| Jul 16, 3:15 PM CDT | Hail 4.5 | Merrill, WI | |
| Jul 16, 3:38 PM CDT | Tornado F2 | Merrill, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2398 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
664 WUUS1 KGRB 161922 RRA SVRGRB WIC069-162040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 220 PM CDT WED JUL 16 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN LINCOLN COUNTY - NORTH CENTRAL WISCONSIN * UNTIL 340 PM CDT * SOME LOCATIONS AFFECTED BRADLEY TOMAHAWK HARRISON * AT 220 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HEAFFORD JUNCTION...5 MILES NORTH OF TOMAHAWK. THE STORM WAS MOVING SOUTHEAST AT 25 MPH. * THE STORM WILL BE NEAR TOMAHAWK BY 230 PM...AND OVER HARRISON BY 245 PM. THIS IS A DANGEROUS STORM WITH WIND GUSTS OVER 60 MPH AND LARGE HAIL. MOVE TO A STURDY SHELTER. JKL/EB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:57 AM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 16, 10:57 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 1055 AM CDT WED JUL 16 1997 TSTMS CONT TO FIRE ALONG DEVELOPING QUASI-STNRY FNT DRAPED ACROSS NRN WI LATE THIS MORNING. DEW PTS OF 70+ WERE POOLING ALONG THE FNT WITH MORE WARM AND MOIST AIR ON THE WAY. 12Z GRB SNDNG PROVIDE A CAPE OF 3000 J/KG AND A LI OF -7. MODIFYING THIS SNDNG USING A 90 TEMP AND 70 DEW PTS SENDS THE CAPE TO ALMOST 4100 J/KG AND LI'S DOWN TO -9. EXPECT TSTMS TO CONT THRU THE AFTERNOON ACROSS NRN WI WITH GUSTY WNDS...SMALL HAIL AND BRIEF HVY RAINFALL. ALSO DROPPED MAX TEMPS DOWN A BIT CONSIDERING PCPN AND MORE CLDS THAN ORIGINALLY ANTICIPATED. SPC HAS PLACED THE WRN SECTIONS OF WI UNDER A MDT RISK OF SVR XFOR LTR TNGT WITH A SLGT RISK FOR THE REMAINDER OF THE STATE. WL EVALUATE COMPLETE 12Z PACKAGE AND UPDATE MORE ON THIS IN THE AFTERNOON DISC. KALLAS
In the hours before
Local storm report, Jul 16, 1:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
159 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM 3 N RHINELANDER WI 1.75 INCH HAIL
07/16/97 ONEIDA
MJSLocal storm report, Jul 16, 2:00 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
159 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... R
0150 PM 3 N RHINELANDER WI 1.75 INCH HAIL
07/16/97 ONEIDA
MJSLocal storm report, Jul 16, 2:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
207 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM LAKE TOMAHAWK WI 1.5 INCH HAIL
07/16/97 ONEIDA
MJSLocal storm report, Jul 16, 2:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
207 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM LAKE TOMAHAWK WI 1.5 INCH HAIL
07/16/97 ONEIDA
MJSLocal storm report, Jul 16, 2:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
219 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM 1 E RHINELANDER WI 1 INCH HAIL
07/16/97 ONEIDA
MJSLocal storm report, Jul 16, 2:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
219 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:49 AM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 61 min |
| Jul 16, 12:30 PM CDT | Severe Thunderstorm Warning | GRB | Vilas | 75 min |
| Jul 16, 1:05 PM CDT | Severe Thunderstorm Warning | GRB | Oneida | 75 min |
| Jul 16, 1:56 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Oneida | 79 min |
| Jul 16, 2:08 PM CDT | Tornado Warning | GRB | Oneida | 47 min |
| Jul 16, 2:31 PM CDT | Severe Thunderstorm Warning | GRB | Langlade | 74 min |
| Jul 16, 3:10 PM CDT | Tornado Warning | GRB | Lincoln | 35 min |
| Jul 16, 3:15 PM CDT | Tornado Warning | GRB | Langlade | 35 min |
| Jul 16, 3:29 PM CDT | Tornado Warning | GRB | Marathon | 46 min |
| Jul 16, 3:43 PM CDT | Severe Thunderstorm Warning | GRB | Menominee | 47 min |
| Jul 16, 3:52 PM CDT | Tornado Warning | GRB | Shawano | 48 min |
| Jul 16, 3:59 PM CDT | Tornado Warning | GRB | Menominee | 36 min |
| Jul 16, 4:11 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 79 min |
| Jul 16, 4:14 PM CDT | Tornado Warning | GRB | Marathon | 36 min |
| Jul 16, 4:37 PM CDT | Tornado Warning | GRB | Portage, Waupaca | 48 min |
| Jul 16, 4:40 PM CDT | Tornado Warning | GRB | Shawano | 35 min |
| Jul 16, 4:50 PM CDT | Tornado Warning | GRB | Portage, Wood | 45 min |
| Jul 16, 4:56 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Outagamie | 79 min |
| Jul 16, 5:06 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 79 min |
| Jul 16, 5:25 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Winnebago | 65 min |
| Jul 16, 5:39 PM CDT | Tornado Warning | GRB | Waushara | 36 min |
| Jul 16, 6:00 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 80 min |
| Jul 16, 6:26 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 64 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.